Washington, 2017

High Wind in Washington, April 7, 2017

April 7, 2017 · NWS PDT · 1 event in 1 county or zone

A strong low pressure system causes high winds over portions of eastern Oregon and Washington.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong low pressure system causes high winds over portions of eastern Oregon and Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 7, 3:35 AM PST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 7, 3:35 AM PST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
435 AM PDT Fri Apr 7 2017

Updated Wind Headlines at the Bottom of the Discussion

&&

.PREV DISCUSSION... /issued 300 AM PDT Fri Apr 7 2017/

SHORT TERM...Today through Sunday...A large and powerful storm
system is spinning just off the Oregon coast early this morning(sub
980mb). A warm frontal boundary brought a period of rain to parts of
the area overnight and is now lifting into far Northeast Oregon and
Washington. The latest IR/WV Sat shows the cold pool aloft along
with a bit of a dry slot working toward the forecast area. Sct
thunderstorms are already occurring in SW Oregon early this morning
in association with the system's strong dynamics. As this system
rides along the OR/WA coast today there will be several sensible
weather concerns for our area. First and foremost will be the
potential for strong...possibly damaging winds for parts of the
area. May need to expand the current wind advisory area some and/or
upgrade a few zones to high wind warnings....the highest winds are
expected to be across Central OR and the southern Blue Mountain
foothills starting mid morning and lasting into the afternoon hours.
The latest MAV/LAV/HRRR and 4km UW GFS all agree on the potential
for 45-55kt wind gusts in these zones. Will make a decision on these
wind highlights very shortly. Not much in the way of precipitation
is expected this morning. However, the atmosphere will become
increasing unstable this afternoon, with LI values reaching -1 to -5
and SB CAPE values between 400-900 J/Kg...this is modestly
unstable...but should be enough for isolated to scattered
thunderstorms between about 12-8PM today. 0-6km shear values will be
between 30-50kts and locally up to 60 kts over NE OR and SE WA...and
this could be enough for some isolated strong thunderstorms to
develop. These storms may contain frequent lightning, gusty winds
and some hail...for this reason the Storms Prediction Center (SPC)
has areas east of Pendleton and La Grande under a marginal risk for
severe thunderstorms. After a brief break in most of the activity
later this evening, yet another mid-level low pressure system is
forecast to affect the area starting during the predawn hours
Saturday morning and continuing into Saturday evening. The area with
the highest PoPs and QPF amounts appears to be over the eastern
third to half of the forecast area...along and east of a line from
approximately Paulina---Mitchell---Fossil---Heppner---Pilot Rock and
Walla Walla. Colder air aloft and at the surface will move into the
area tonight and Saturday....this will lower snow levels to between
3000-4000 feet. Snow levels could be locally lower under the mid-
level dynamics of the closed low Saturday morning in Grant, Union
and Wallowa Counties. By the time the precip winds down Saturday
evening look for snow totals of 3 to 6+ inches in the Eastern
mountains above 4500 feet...with 1 to 4 inches between about 3200
feet to 4500 feet again over the eastern portion of the area (John
Day, Meacham, Enterprise, Joseph etc). Some of these zones may come
close to the late season advisory criteria...however there does
remain some uncertainty in the exact low track and temps/snow
levels. The weather finally becomes quieter by Sunday, as the area
is forecast to be under a transient, shortwave ridge. There will
only be a slight chance for mountain showers on Sunday. Otherwise
much of the CWA will be partly to mostly cloudy, with highs in the
50s. 77

LONG TERM...Sunday night through Saturday...The extended period
will be unsettled as a series of weather systems moves across the
region bringing periods of rain or rain showers (and higher mountain
snow) about every 12 to 24 hours. The medium to long range models
such as the ECMWF and GFS are in good agreement and then by day 5
they begin to diverge from each other. However, they both still
indicate trough after trough through next week keeping the forecast
area cool and showery. There will be a system moving in late Sunday
night and Monday with a south to southwest flow and a cold front.
This will bring rain and mountain snow. Then there will be a brief
break on Monday night and Tuesday before the next weather system
moves in on Tuesday night and Wednesday. This next system will be a
very moist system and a slow moving system. This will keep rain
showers in the forecast each day and night through Thursday. Then
there will be another brief break on Thursday night which will be
followed yet another weather system on Friday into next weekend. Due
to cloud cover and the upper troughs keeping lower heights and cool
850 mb temperatures over the region temperatures will be below
normal through the extended period. It will also be locally breezy
to windy at times...especially near showers. 88

AVIATION...12Z TAFs...Conditions will be mostly VFR with cigs
greater than 035...but there will be brief periods of MVFR and
possibly even IFR in rain showers and possible thunderstorms
today...especially over south and eastern areas (TAF sites affected
the most being KPDT...KALW...KRDM...KBDN). It will also be windy
today with wind speeds of at least 15 to 25 mph with higher wind
speeds likely on the ridge tops. Wind advisories are currently in
effect for central and northeast Oregon and southeast Washington
today through early this evening. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  61  38  49  34 /  50  30  50  30
ALW  64  42  51  38 /  60  30  60  40
PSC  67  42  56  37 /  40  10  20  10
YKM  64  35  56  33 /  30  10  20  10
HRI  66  39  55  36 /  20  20  30  20
ELN  58  35  51  32 /  40  20  20  10
RDM  57  28  47  21 /  30  40  20  20
LGD  60  33  42  31 /  60  40  80  40
GCD  57  33  42  22 /  60  70  90  40
DLS  62  42  55  39 /  60  20  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning until 8 PM PDT this evening for ORZ508>511.

     Wind Advisory from 10 AM this morning to 8 PM PDT this evening
     for ORZ044-505-507.

WA...Wind Advisory from 10 AM this morning to 8 PM PDT this evening
     for WAZ028-029.

&&

77/88/88

In the hours before

Special weather statement, Apr 7, 4:30 AM PST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pendleton OR
530 AM PDT FRI APR 7 2017

WAZ028-071315-
Lower Columbia Basin of Washington WA-
530 AM PDT FRI APR 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENTON AND WEST CENTRAL
FRANKLIN COUNTIES UNTIL 615 AM PDT...

At 529 AM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Prosser, moving northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Richland, West Richland, Grandview, Benton City and Hanford
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, along with
occasional cloud to ground lighting. Move inside to a safe location
and wait for this storm to pass.

&&

LAT...LON 4658 11913 4601 11957 4610 11980 4665 11963
      4666 11959
TIME...MOT...LOC 1229Z 210DEG 43KT 4615 11961

MJM
Special weather statement, Apr 7, 4:32 AM PST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pendleton OR
532 AM PDT FRI APR 7 2017

WAZ028-071245-
Lower Columbia Basin of Washington WA-
532 AM PDT FRI APR 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FRANKLIN COUNTY
UNTIL 545 AM PDT...

At 531 AM PDT, Doppler radar was tracking a strong thunderstorm over
Mesa, or 8 miles southwest of Connell, moving northeast at 60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Connell and Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4644 11894 4654 11917 4674 11902 4674 11869
      4673 11866
TIME...MOT...LOC 1231Z 211DEG 52KT 4657 11899

MJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lower Columbia Basin

When
April 7, 6:00 AM PST to 3:00 PM PST
Where
Lower Columbia Basin forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

Estimated wind gust of 60 mph in southeast Kennewick in Benton county. Wind ripped a light off the side of a house. Damage amount unknown at this time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690719.